South Dakota, 2014

Flash Flooding in South Dakota, August 15, 2014

August 15, 2014 · NWS ABR · 3 events in 2 counties and zones

Slow moving thunderstorms produced very heavy rains of 4 to 6 inches across parts of northeast South Dakota resulting in flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Slow moving thunderstorms produced very heavy rains of 4 to 6 inches across parts of northeast South Dakota resulting in flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 14, 11:21 PM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Aug 14, 11:21 PM CST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1221 AM CDT FRI AUG 15 2014

.UPDATE...
AVIATION DISCUSSION HAS BEEN UPDATED FOR THE 06Z TAFS.

AFTER HAVING PERUSED THE LAST FEW RUNS OF THE HRRR...HAVE DECIDED
TO UPDATE THE FORECAST. HIGH PWATS/MODERATE LLJ MAY LEAD TO WARM
AIR ADVECTION BAND OF STORMS LATE TNT OVER THE NORTHEAST PART OF
SOUTH DAKOTA. SLOW MOVEMENT OF CELLS OR EVEN SOME TRAINING OF
CELLS COULD LEAD TO FAIRLY HEFTY AMOUNTS IF STORMS MATERIALIZE.
3HR FFG IS QUITE VARIABLE OVER THE NORTHEAST CWA GIVEN RECENT
PATCHY HEAVY RAIN. FOR NOW WILL HOLD OFF ON ANY HEADLINES BUT KEEP
MONITORING THE SITUATION AND HAVE ADDED HEAVY RAIN TO THE
FORECAST.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT

RATHER COMPLEX FORECAST SHAPING UP IN THE SHORT TERM WITH SEVERAL
CHANCES FOR SHOWERS AND THUNDERSTORMS. LOW LEVEL JET CONVERGENCE
CONTINUES TO BRING SCATTERED SHOWERS TO THE REGION...BUT THEY HAVE
BEEN WANING OVER THE PAST HOUR AND SHOULD CONTINUE TO SEE A SLOW
DIMINISHING TREND. FOCUS WILL THEN SHIFT TO WESTERN SD WHERE NEW
CONVECTION IS FIRING IN RESPONSE TO APPROACHING SHORTWAVE ENERGY.
WEAK SFC LOW ALSO ANALYZED OVER SOUTHWEST SD. THERE REMAINS SOME
DISAGREEMENT AS TO AREAL COVERAGE AND PLACEMENT OF PRECIP
OVERNIGHT...BUT POTENTIAL IS THERE FOR HEAVY RAIN SO HAVE INSERTED
THAT INTO FORECAST. A COUPLE MODELS SHOWING DEVELOPMENT LATE
TONIGHT ALONG LOW LEVEL JET NOSE ACROSS NORTHERN SD...BUT NOT
SEEING SUPPORT FOR THIS IN OTHER VARIOUS CAM SOLUTIONS.

SFC LOW SLOWLY PUSHES EAST THROUGH THE SHORT TERM PERIOD...WITH
RAINFALL CHANCES INCREASING FROM WEST TO EAST THROUGH THE PERIOD.
OVERALL...SVR PARAMETERS ARE NOT OVERLY IMPRESSIVE SO IT APPEARS
THE BIGGEST THREAT WILL BE HEAVY RAIN GIVEN THE HIGH PWAT VALUES
AND RAIN EFFICIENCY. THOUGHT ABOUT FLASH FLOOD HEADLINES GIVEN
POTENTIAL SLOW STORM MOVEMENT AND VERY HEAVY RAINFALL. AT THIS
POINT THOUGH...OVERALL CONFIDENCE IN PLACEMENT OF HEAVY RAIN
AXIS...AND CONFIDENCE IN AREAL COVERAGE AND TIMING IS IN QUESTION.
WILL LEAVE FOR LATER SHIFTS TO PONDER...BUT DO HAVE HEAVY RAIN
MENTION IN GRIDS/FORECAST ANYWAY.

.LONG TERM...SUNDAY THROUGH THURSDAY
THE MODELS AGREE WELL IN THE LONG TERM WITH THE UPPER LEVEL FLOW
PATTERN. A LARGE LOW PRESSURE AREA/TROUGH EXTENDING FROM NORTHERN MT
INTO SOUTHERN CANADA ON SUNDAY MAKES ITS WAY SLOWLY EAST ALONG THE
US/CANADIAN BORDER AND INTO THE GREAT LAKES REGION BY TUESDAY NIGHT.
THE UPPER DIVERGENCE IN ADVANCE OF THIS TROUGH...WAA...AND LLJ ALONG
WITH A GOOD SURFACE COOL FRONT TO FOLLOW WILL BRING GOOD CHANCES OF
SHOWERS AND THUNDERSTORMS SUNDAY INTO MONDAY EVENING. OTHERWISE...IT
SHOULD BE DRY FOR A COUPLE DAYS WHILE ANOTHER LARGE LOW PRESSURE
TROUGH DEVELOPS INTO THE NORTHWEST US FOR WEDNESDAY INTO THURSDAY.
THIS WILL KICK TOWARDS OUR REGION INTO THURSDAY NIGHT. AGAIN...THE
WAA...LLJ AND UPPER DIVERGENCE ALONG WITH THE ADVANCING SURFACE
FRONT WILL BRING BACK CHANCES OF SHOWERS AND STORMS TO THE REGION
FOR WEDNESDAY NIGHT THROUGH THURSDAY. HIGHS WILL BE MOSTLY IN THE
80S THROUGH THE PERIOD.

&&

.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD...EXCEPT FOR
DURING ANY THUNDERSTORM ACTIVITY. THUNDERSTORMS WILL BE POSSIBLE
OVERNIGHT AT ALL TAF SITES...ESPECIALLY EAST OF THE MO RIVER WHERE
THE LLJ WILL BE PREVALENT.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...TDK
SHORT TERM...TMT
LONG TERM...MOHR
AVIATION...CONNELLY

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 14, 3:16 AM CST, 22 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
416 AM CDT THU AUG 14 2014

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-150930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
416 AM CDT THU AUG 14 2014 /316 AM MDT THU AUG 14 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE
REGION TODAY. SEVERE STORMS ARE NOT ANTICIPATED...HOWEVER BRIEF
HEAVY RAIN IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A MORE SIGNIFICANT LOW PRESSURE SYSTEM WILL MOVE INTO THE REGION
ON FRIDAY. THIS SYSTEM WILL BRING MORE WIDESPREAD RAIN CHANCES TO
THE AREA. STORMS THAT DO DEVELOP FRIDAY WILL BE VERY SLOW
MOVING...AND PERSISTENT HEAVY RAIN IS A MAJOR CONCERN.

ADDITIONAL THUNDERSTORMS CHANCES ARE POSSIBLE THROUGH EARLY NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER RAIN REPORTS ARE
APPRECIATED.

SERR

In the hours before

Special weather statement, Aug 15, 12:36 AM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
136 AM CDT FRI AUG 15 2014

SDZ019-150700-
CLARK-
136 AM CDT FRI AUG 15 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN CLARK
COUNTY UNTIL 200 AM CDT...

AT 135 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FORDHAM COLONY...OR 10 MILES SOUTHWEST OF
CLARK...MOVING SOUTHEAST AT 15 MPH.

THE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF THE ADVISED
COUNTY..

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SLOW MOVING STORMS CAN PRODUCE VERY HEAVY RAINFALL...AND POSSIBLE
FLASH FLOODING. PLEASE STAY CLEAR OF FLOOD WATERS!

&&

LAT...LON 4476 9763 4461 9776 4475 9798 4485 9788
TIME...MOT...LOC 0636Z 296DEG 11KT 4475 9783

CONNELLY

The radar

The Aberdeen radar (KABR), 88 km away, was scanning. The volume nearest the first event began at 07:31 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Clark

When
August 15, 1:30 AM CST to 4:30 AM CST
Where
Clark County, 9.1 mi N of Carpenter to 7.34 mi N of Carpenter
Cause
Heavy Rain
Reported by
Public
Coordinates
44.760, -97.870

Six inches of rain resulted in water flowing over the road along with a pasture full of water.

Flash Flood, Marshall

When
August 15, 4:00 AM CST to 7:00 AM CST
Where
Marshall County, 2.05 mi ENE of Langford
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
45.610, -97.790

Very heavy rains caused flash flooding which washed out a culvert resulting in a road closure.

Flash Flood, Marshall

When
August 15, 4:00 AM CST to 7:00 AM CST
Where
Marshall County, 2 mi NE of Langford to 2.4 mi NE of Langford
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
45.620, -97.800

Nearly 6 inches of rain resulted in water in the basement along with a large amount of standing water in the fields.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540483, 540486, 540488.